Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 159, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Jun 22, 2000, 4:06 PM EDT for City of Chesapeake, Virginia. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2000, 4:06 PM EDT (20:06 UTC)
- Expired
- Jun 22, 2000, 4:20 PM EDT
- In force
- 14 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
County City of Chesapeake, VA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1805 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
018 WUUS51 KAKQ 222006 SVRAKQ VAC550-222020- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 406 PM EDT THU JUN 22 2000 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA * UNTIL 420 PM EDT * AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF NORTHWEST...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR NORTHWEST AT 410 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. WINDS UP TO 60 MILES AN HOUR. $$ NS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:55 PM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jun 22, 2:55 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 255 PM EDT THU JUN 22 2000 TNGT...CURRENT SVR TSTM WATCH FOR XTRM SERN VA AND NERN NC TIL 8 PM...AND SVR WX PTNL EXPLAINED IN SWOMCD (ACUS3) AND SEL7 (WWUS9). VIL OF DAY STILL LUKS TO BE @58...TIL WE GET HAIL REPORTS TO ZERO IN ON A MORE SPECIFIC VALUE. SFC BNDRY NOW CLEARED MUCH OF VA AND LWR MD...AS SFC DEW PTS CONT TO FALL...AND SFC WNDS SHFT TO W. DRYING ALF STILL WORKING E AND SE SEEN IN WTR VPR AND VSB PIX...SO ALL AREAS WL SEE CLRG OVRNGT...EVEN SERN VA AND NERN NC ONCE THE EVENING TSTMS EXIT. LWR DEW PTS MEAN TEMPS FALLING INTO MID/UPR 60S MANY PLCS...XCPT NR 70 HMPTN RDS AND NERN NC. FRI...SFC BNDRY HANGS UP OVR ERN/SERN AREAS...BUT NO UPR DYNMCS OR MOISTURE...SO ONLY VRY ISOLD TSTM PSBL ORF/ECG...NOT ENUF TO MNTN IN FCST. H8 TEMPS WL FALL A LTL...AND SLGTLY LOWER HGHTS/THICKNESS SUGG THAT EVEN WTH MORE SUNSHINE...HGHS WL BE IN MID/UPR 80S...NEAR 90 IN FVRD SPOTS. COOLER ON WATER IN DELMARVA. W WNDS WL BECOME VRBL THRU THE DAY. FRI NGT...VRY LTL DEW PT ADVCTN...MSTLY CLR SKY AND LGT WNDS WL ALLOW TEMPS TO FALL INTO LWR/MID 60S LWR MD TO MID 60S MANY OTHER SPOTS...UPR 60S ORF/ECG. SATURDAY...NRN STREAM FLAT TROF CONT TO EXIT...BUT SRN STREAM ENERGY CONT TO WASH OUT OVR SERN U.S. WTH LTL TEMP ADVCTN...AND PS/MS SKY...TEMPS SHUD BE IN MID/UPR 80S ONCE AGN. COOLER ALONG WATER IN DELMARVA. ALSO...VRY ISOLD TSTM PSBL ORF/ECG...NOT ENUF TO MNTN IN FCST. XTND...BETTER WAA BEGINS SAT NGT AND SUN...AS UPR ENERGY OVR NRN PLAINS APPCHS. SO...BROADBRUSH PS WTH TEMPS WRMG A LTL...NR 90 OVR MUCH OF VA/NC AND MID/UPR 80S LWR MD. MON...UPR ENERGY BRUSHES US... AND DRIVES ANTHR SFC BNDRY INTO THE AREA LTR MON...FOR A CHC OF TSTMS AND HGHS ARND 90. UPR DYNMC EXIT MON NGT...AND A LTL WK CAA TUE...SO DRY WTH TEMPS IN MID/UPR 80S. CSTL WTRS...W WNDS OVR NRN WTRS AND BAY WL SPREAD TO SRN WTRS OVRNGT...THEN BECOME VRY LGT...TRENDING TO S AND SE BY FRI NGT AND SAT. .AKQ...SVR TSTM WATCH NCZ012>017-030>032-102-VAZ087-092-093-095>098. NS
In the hours before
Special weather statement, Jun 22, 10:55 AM EDT, 5 hours 11 minutes before
MDZ022>025-NCZ012>017-030>032-102-VAZ060-063-065>068-070>100-222100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD, VA 1055 AM EDT THU JUN 22 2000 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING FOR MUCH OF CENTRAL AND EASTERN VIRGINIA...THE LOWER MARYLAND EASTERN SHORE...AND NORTHEASTERN NORTH CAROLINA... A LINE OF DEVELOPING SHOWERS AND THUNDERSTORMS EXTENDS ALONG A COLD FRONT FROM AROUND LYNCHBURG TO NORTH OF ASHLAND...TAPPAHANNOCK AND SALISBURY. AHEAD OF THE COLD FRONT...TEMPERATURES WILL CLIMB TO THE MID TO UPPER 80S...TO AROUND 90...RESULTING IN A VERY UNSTABLE AIRMASS OVER THE REGION. THE COLD FRONT WILL TRACK SOUTHEAST THROUGH THIS AFTERNOON...REACHING THE FARMVILLE...RICHMOND AND SALISBURY AREAS BY MID AFTERNOON. THE FRONT WILL REACH AREAS FROM SOUTH HILL TO FRANKLIN...WAKEFIELD AND HAMPTON ROADS DURING THE LATE AFTERNOON...AND NORTHEASTERN NORTH CAROLINA DURING THE EVENING. ALL THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS. ISOLATED STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. PEOPLE PLANNING OUTDOOR ACTIVITIES SHOULD BE AWARE THAT LIGHTING IS A SIGNIFICANT HAZARD...AND IF YOU CAN HEAR THUNDER...THEN YOU SHOULD SEEK SAFE SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA OR CABLE TELEVISION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NS
Special weather statement, Jun 22, 2:15 PM EDT, 1 hour 51 minutes before
NCZ012>017-030>032-102-VAZ087-092-093-095>098-230000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 215 PM EDT THU JUN 22 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 477 IS IN EFFECT UNTIL 8 PM FOR THE FOLLOWING LOCATIONS IN SOUTHEASTERN VIRGINIA... CHESAPEAKE-GREENSVILLE INCLUDING EMPORIA-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SOUTHAMPTON INCLUDING FRANKLIN-SUFFOLK-VIRGINIA BEACH- ...AND THE FOLLOWING LOCATIONS IN NORTHEASTERN NORTH CAROLINA BERTIE-CAMDEN-CHOWAN-GATES-HERTFORD-MAINLAND CURRITUCK-NORTHAMPTON NC-OUTER BANKS CURRITUCK- PASQUOTANK INCLUDING ELIZABETH CITY-PERQUIMANS- THUNDERSTORMS ARE DEVELOPING ALONG A COLD FRONT FROM ABOUT ROANOKE RAPIDS TO NORFOLK...AND ARE MOVING EAST AT AROUND 25 MPH. PERSONS FROM EMPORIA TO FRANKLIN AND HAMPTON ROADS WILL SEE THE SCATTERED THUNDERSTORMS END BEFORE 4 PM. ELIZABETH CITY...EDENTON AND JACKSON CAN EXPECT THUNDERSTORMS BETWEEN 4 PM AND 6 PM. ALL THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS. SOME THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. PEOPLE PLANNING OUTDOOR ACTIVITIES SHOULD BE AWARE THAT LIGHTING IS A SIGNIFICANT HAZARD...AND IF YOU CAN HEAR THUNDER...THEN YOU SHOULD SEEK SAFE SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVICE. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND/OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. NS
Local storm report, Jun 22, 3:55 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
355 PM EDT THU JUN 22 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM CORAPEAKE NC .75 INCH HAIL
06/22/00 GATES PENNY HAIL REPORTED AT
CORAPEAKE COUNTRY
RESTAURANTThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:10 PM EDT | Severe Thunderstorm Warning | AKQ | City of Suffolk | 35 min |
| Jun 22, 4:23 PM EDT | Severe Thunderstorm Warning | AKQ | City of Virginia Beach | 37 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.